Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 208, NWS Amarillo, TX

July 26, 2017Lipscomb County, Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 26, 2017, 5:27 PM CDT for Lipscomb County, Texas; Beaver County, Oklahoma. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2017, 5:27 PM CDT (22:27 UTC)
Expired
Jul 26, 2017, 5:48 PM CDT
In force
21 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beaver County, OK, Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:03 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 26, 4:03 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
403 PM CDT Wed Jul 26 2017

.DISCUSSION...
Not a lot of changes in this forecast compared to the previous.
Fairly broad mid/upper level high pressure spinning over TX/NM.
Winds aloft will be weak and vary from west to north depending on
smaller scale waves coming off the Rockies. A cold front is being
sampled with most of the cooler air up in northern KS over to the
Front Range. However, a surface low is positioned over north-
central KS which has helped switch winds to the north over the OK
Panhandle along with a weak baroclinic zone. Isolated
Thunderstorms are beginning to develop along this boundary. A
surface trough is situated roughly over the Canadian River Valley
where scattered CU and a few towering CU are trying to break a
weak cap. Any activity that does develop south of the boundary
should be isolated single cell, short lived thunderstorms with
some downburst potential given steep low level lapse rates,
moderate instability and downdraft CAPE on the order of 1000-1500
J/kg. Warm 500mb temperatures should keep hail growth minimal.

Thunderstorm chances go up considerably this evening and overnight
as a shortwave develops off the Rockies on the northern periphery
of the high pressure. Model guidance shifts this wave eastward
with most of the PVA across the northern zones. The frontal
boundary will be the focus for enhanced moisture convergence with
pos low level theta-E advection coming in behind the front. PWAT
values are expected to increase to 1.5 to 2.0 inches with surface
dew points increasing well into the mid to upper 60s along the
boundary. CAMs and medium range guidance have been consistent with
initiating a large area of thunderstorms across the northwestern
zones where the best forcing along the boundary combine with the
mid level forcing from the shortwave. Due to the high PWATs, weak
mid level flow and shear vectors oriented parallel to the
boundary, storms should be efficient heavy rain producers. Have
issued a flash flood watch for the far northwestern TX Panhandle
and far western OK Panhandle for the overnight and early morning
period. Severe potential overnight looks low as storms become
elevated and loose maximum buoyancy potential (MLCAPE values drop
to around 1000 J/kg given low mid level lapse rates) and weak
shear. Can't completely rule out some severe downburst winds
become strong enough to break the surface inversion, but it seems
unlikely as the surface inversion is progged to be fairly strong.

The overnight convection may congeal into an MCS and slowly move
southeast until the forcing from the upper level shortwave shifts
east of the area. This should lead to possible lull in activity
Thursday morning after 12z as the convection becomes less
organized and coverage decreases. Their are some differences in
model guidance on how far south the surface boundary will push,
with medium range guidance keeping it stalled over the northern
zones. However, short term guidance (NAMNest and NMM/ARW) suggest
this boundary may push as far south as the I40 corridor. This
seems plausible given overnight storm cold pools should help
advance the boundary south. Thus, shifted higher chance pops south
covering most of the southern Panhandles. There is not a clear
indication of a shortwave, but convergence along the boundary and
the very moist vertical profiles will lead to at least scattered
thunderstorm development. Storms should continue to be efficient
rain producers with similar environmental conditions to Wednesday
night so will need to watch for flooding potential.

Rain chances will continue through the extended as statistical and
deterministic guidance keeps moisture in place, especially across
the eastern zones. The upper level high isn't progged to move
much until later next week when models do suggest that it will
shift westward leaving the Panhandles in more dominant northwest
flow. Still, occasional shortwaves and the existence of lingering
boundaries will keep chance pops through the next 7 days.
Temperatures will also stay much closer to average, if not
slightly below average beyond the day 1 forecast.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  89  67  91  68 /  40  40  40  20  30
Beaver OK                  73  86  68  89  68 /  40  50  40  40  40
Boise City OK              65  79  64  85  64 /  80  50  40  40  40
Borger TX                  73  91  71  93  71 /  40  40  40  30  40
Boys Ranch TX              71  90  69  92  69 /  50  40  40  20  30
Canyon TX                  69  90  68  92  68 /  30  40  40  20  20
Clarendon TX               71  93  69  92  70 /  20  40  30  20  30
Dalhart TX                 70  85  66  89  66 /  70  40  40  30  30
Guymon OK                  70  82  67  88  67 /  60  50  40  40  40
Hereford TX                70  91  68  93  67 /  40  40  40  20  20
Lipscomb TX                74  90  70  91  69 /  40  30  40  40  40
Pampa TX                   70  90  68  91  68 /  40  40  40  30  40
Shamrock TX                73  95  71  92  71 /  30  40  30  30  40
Wellington TX              73  98  72  95  72 /  20  40  30  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch from 9 PM CDT this evening through Thursday
     morning for the following zones: Dallam...Hartley.

OK...Flash Flood Watch from 9 PM CDT this evening through Thursday
     morning for the following zones: Cimarron.

&&

98/7
Hazardous weather outlook, Jul 26, 4:15 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
415 PM CDT Wed Jul 26 2017

OKZ001>003-TXZ001>020-270915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
415 PM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across portions of the Texas and
Oklahoma Panhandles. A few storms maybe strong with gusty winds
and small hail being a threat along with localized flooding. The
western Oklahoma Panhandle and northwestern Texas Panhandles will
have a higher potential for flash flooding, thus, a Flash Flood
Watch has been issued for those areas through early Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Flash Flood Watch has been issued through early Thursday morning
for the western Oklahoma Panhandle and northwestern Texas
Panhandle for efficient rain producing storms lingering in those
areas. Otherwise, there is a chance of thunderstorms everyday
from Thursday through Tuesday. Some storms maybe strong with gusty
winds and small hail possible. Localized heavy rainfall along
with flooding and flash flooding will continue to be the main
threat throughout this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 26, 3:57 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
357 PM CDT WED JUL 26 2017

OKZ003-262130-
Beaver OK-
357 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER COUNTY UNTIL
430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bryans Corner, or 15 miles north of Perryton, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bryans Corner, Balko and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3652 10058 3651 10091 3667 10096 3668 10095
      3678 10065
TIME...MOT...LOC 2057Z 257DEG 11KT 3662 10084

Bieda
Special weather statement, Jul 26, 4:11 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT WED JUL 26 2017

TXZ006-011-012-262145-
Hartley TX-Potter TX-Oldham TX-
411 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM...WEST CENTRAL
POTTER AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 445 PM CDT...

At 411 PM CDT, Doppler radar was tracking strong thunderstorms
extending from 12 miles west of Boys Ranch to 9 miles north of Vega.
Movement was northeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3578 10231 3541 10209 3528 10240 3552 10255
TIME...MOT...LOC 2111Z 229DEG 11KT 3549 10248 3538 10241

Bieda
Special weather statement, Jul 26, 4:19 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
419 PM CDT WED JUL 26 2017

OKZ003-262145-
Beaver OK-
419 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BEAVER COUNTY UNTIL
445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Beaver, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Knowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3665 10039 3679 10041 3690 10019 3664 10010
TIME...MOT...LOC 2119Z 253DEG 7KT 3673 10033

Bieda
Special weather statement, Jul 26, 4:51 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
451 PM CDT WED JUL 26 2017

TXZ011-012-262215-
Potter TX-Oldham TX-
451 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND WESTERN
POTTER COUNTIES UNTIL 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Valley De Oro, or 18 miles northeast of Vega, moving
east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Boys Ranch and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3528 10250 3552 10239 3554 10190 3523 10197
TIME...MOT...LOC 2151Z 277DEG 10KT 3543 10218

Ward
Special weather statement, Jul 26, 5:10 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
510 PM CDT WED JUL 26 2017

TXZ016-262245-
Deaf Smith TX-
510 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bootleg, or 12 miles north of Friona, moving east at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3489 10304 3496 10250 3475 10254 3475 10304
TIME...MOT...LOC 2209Z 281DEG 6KT 3482 10275

Ward
Special weather statement, Jul 26, 5:20 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
520 PM CDT WED JUL 26 2017

TXZ011-012-262300-
Potter TX-Oldham TX-
520 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
SOUTHWESTERN POTTER COUNTIES UNTIL 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Valley De Oro, or 17 miles northeast of Vega, moving
east at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Amarillo and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3530 10243 3548 10223 3541 10185 3518 10192
TIME...MOT...LOC 2220Z 281DEG 6KT 3536 10214

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:24 PM CDTFlash Flood WatchAMADallam, Hartley16 hr
Jul 26, 4:11 PM CDTSpecial Weather StatementAMAOldham34 min
Jul 26, 4:51 PM CDTSpecial Weather StatementAMAPotter24 min
Jul 26, 5:03 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr
Jul 26, 5:10 PM CDTSpecial Weather StatementAMADeaf Smith35 min
Jul 26, 5:20 PM CDTSpecial Weather StatementAMAPotter40 min
Jul 26, 5:55 PM CDTSpecial Weather StatementAMAMoore35 min
Jul 26, 6:16 PM CDTSpecial Weather StatementAMAPotter44 min
Jul 26, 6:31 PM CDTAreal Flood AdvisoryAMAOldham, Potter3 hr
Jul 26, 6:49 PM CDTSevere Thunderstorm WarningAMAOldham, Potter, Randall41 min
Jul 26, 3:57 PM CDTSpecial Weather StatementAMABeaver33 min
Jul 26, 4:19 PM CDTSpecial Weather StatementAMABeaver26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.